Dozens of drug overdoses reported in Binghamton
Updated: 2/11/22 — 3:30 P.M.
BINGHAMTON, NY (WSKG) — There have been 47 drug overdoses in Binghamton since the start of the year. More than half of those overdoses happened in recent weeks.
“This is a very concerning trend, and especially just in the last two weeks to have 28 overdoses in the city alone, you’re talking about multiple overdoses a day,” Binghamton Mayor Jared Kraham said during a press conference on Thursday.
The majority of the overdoses were nonfatal, but three people have died since January 1.
Kraham attributed the spike to drugs laced with fentanyl, which has become increasingly widespread.
“The most important message today is one of compassion. If you have a family member, if you have a loved one, a friend, or a coworker who you know is using, there has never been a more critical time to support them seeking help. The produce on the street today is deadly,” Kraham said.
Christopher Scott, a clinician and peer advocate at the Addiction Center of Broome County, said this trend in overdoses has lasted longer than usual.
“The trajectory of the spike has been going on for so long, it kind of makes it difficult for law enforcement and agencies to pinpoint where it’s coming from,” Scott said.
Scott said that’s why it’s especially critical to talk to people in the community, to have a better understanding of why this is happening.
In the meantime, advocates from the Addiction Center urged residents to take precautions and not use drugs alone. They emphasized fentanyl isn’t just found in opioids. It can also be in methamphetamine, cocaine and counterfeit pills.
They also suggested carrying naloxone, also known as Narcan, an overdose reversing drug. Kraham said that first responders have been able to revive many of the people who overdosed using naloxone. He said law enforcement have been required to carry the drug since 2014.
*An earlier version of this report incorrectly stated the overdose numbers were countywide, rather than in the city of Binghamton alone.